What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 28, 9:42 AM EST, 4 hours 58 minutes earlier.
Area forecast discussion, Jun 28, 9:42 AM EST, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1042 AM EDT Wed Jun 28 2023
...New UPDATE, MARINE, AVIATION, PREV DISCUSSION...
.UPDATE...
Issued at 1042 AM EDT Wed Jun 28 2023
Rain and thunderstorm chances return to east central Florida
today, thanks to increasing moisture due to troughing aloft
pushing further south across the peninsula. Overall, the forecast
remains on track for today. PoPs remain around 50-70 percent
across east central Florida with isolated to scattered
thunderstorm development likely this afternoon into the overnight
hours. The east coast sea breeze is forecast to develop this
afternoon, with some weaker westerly winds aloft allowing a better
chance for further inland movement of the sea breeze. Increased
convergence at the surface near the I-95 corridor is still
forecast this afternoon, which will be the main mechanism
responsible for initial shower and storm development across the
area. The 10Z XMR sounding shows a return of moisture to the area,
with a measured PWAT of 1.63". There is also sufficient energy
present to support thunderstorm development, with a MUCAPE around
1900 J/kg. A pocket of dry air aloft is also helping push DCAPE
values to around 1300 J/kg. Based on this sounding and the
environment, storms will be capable of producing gusty winds,
frequent lightning strikes, and heavy downpours. Showers and
thunderstorms are forecast to diminish through the overnight
hours.
The other concern for today is the heat across east central
Florida. Afternoon highs will reach into the mid 90s, similar to
the last several days. Dewpoints continue to remain in the low to
mid 70s, causing peak heat indices to climb up to 102 to 107
across east central Florida, which remains just below Heat
Advisory criteria locally. Unlike yesterday, however, there will
be increasing cloud coverage as well as showers and thunderstorms
that will give some relief from the heat. Regardless, remember to
take frequent breaks outside and be sure to stay extremely
hydrated. This is especially important to remember for those not
quite acclimated to Florida's summertime weather.
&&
.MARINE...
Issued at 1042 AM EDT Wed Jun 28 2023
Today-Tonight...Westerly winds 5 to 10 knots will become southerly
late this afternoon and into the overnight hours as the east coast
sea breeze develops and pushes inland. Seas will remain 1 to 3
feet. Scattered to numerous showers and scattered storms are
forecast through the afternoon, with gusty winds and frequent
cloud to water lightning strikes possible with any storms that
develop. Showers and storms will gradually diminish over the
local Atlantic waters during the overnight hours, with some
lingering activity possible across the offshore Treasure Coast
waters.
&&
.AVIATION...
(12Z TAFS)
Issued at 1042 AM EDT Wed Jun 28 2023
Rain and storm chances return to east central Florida today, with
VCTS starting around 18Z across the terminals. TEMPOs in place at
all sites for gusty winds and VIS/CIG reductions due to TSRA,
generally between 19-02Z. WNW winds dominate across interior
terminals through most of the day, with the ECSB developing and
causing winds to become easterly at coastal terminals in the
afternoon and across interior terminals this evening. Conditions
improving across ECFL late tonight, with winds becoming light and
variable.
&&
.PREV DISCUSSION...
Issued at 1042 AM EDT Wed Jun 28 2023
Key Messages:
**Afternoon storms, a few strong with gusty winds & lightning
**Hot temperatures continue with max heat index 102-107
We will press pause on this drier weather pattern of late, with
better chances for showers/storms in store for our Wednesday. Ahead
of any rain, we will quickly heat up into the 90s for most areas.
Northwesterly flow prevails above 10KFT this morning, as we sit
between a deep-layer ridge of high pressure near Dallas TX and a
weakening trough on the Eastern Seaboard. NW flow regimes are rather
notorious for making forecasts more challenging, as ripples of
energy are typically embedded in such regimes. One such disturbance
was readily apparent at H7 on the 28/00Z RAOB analysis, heading our
way from S AL / GA.
The latest HREF was followed closely for timing out today's
lightning storm coverage. There is a signal for 20-30% shower
chances as early as this morning through midday along and northwest
of I-4, closer to the arriving energy. Then, Greater Orlando as well
as the Space & Treasure Coasts will pick up scattered to numerous
(50-70%) storm chances this afternoon through early evening from
north to south. Lighter synoptic boundary layer winds will allow the
Atlantic Breeze to make it a little further inland, with a spike of
surface convergence noted along the I-95 corridor after 2PM. Storms
will be last to exit our Treasure Coast / Okeechobee / Osceola Co
communities by late evening.
There are some favorable ingredients for a couple strong storms
today, with the primary threat gusty winds. The highest chance for
this stronger activity will be generally from Orlando-Cape Canaveral
and southward. Buoyancy will be plentiful as boundary layer moisture
pools just ahead of a diffuse surface trough: MLCAPE values exceed
1500 J/kg on multiple model soundings. Drier air sneaking in aloft
will allow DCAPE to exceed 1000 J/kg. Bulk shear increases to around
20 KT. This points to a localized gusty wind threat, 40-50 mph most
common; can't rule out one or two gusts to around 60 mph. Additional
threats include hail mostly below quarter size and frequent
lightning. Locally heavy rain of 1-3" in a short amount of time may
cause localized ponding of water or minor flooding.
Now let's talk about the heat. For areas that remain rain-free
through early afternoon, low and mid 90s are forecast. As mentioned
earlier, low-level moisture will be on the increase today, with dew
points mostly holding in the mid 70s. In response, heat index values
will likely reach 102-107F. With only about a 10% chance of any
given EC FL location reaching 108F (local criteria), we will hold
off on a heat advisory. Nonetheless, remember to hydrate, take
breaks in the shade, and move indoors to cool off if you feel
unwell. This is especially important for visitors not acclimated to
Florida's summertime weather. Overnight lows will fall to 72-77F.
Thu-Fri...Strong mid/upper-level ridging across the Ark-La-Tex
region gradually focuses further eastward to across the southeast
U.S. and FL peninsula by the end of this period. Mid-level flow is
generally of a northerly component with occasional shortwave
impulses spilling overtop the ridge and down the FL peninsula.
Some drier air will push into our northern zones with only a 20pct
chance or less for convection, I-4 northward, each day here.
Greatest chances will persist southward 30-60pct Thu and 20-40pct
Fri where deepest moisture exists. Light onshore flow will
continue each day with sea breeze formation and penetration
inland. A northerly storm steering flow for Thu and NERLY on Fri.
The main weather story continues to be the heat with max temps in
the U80s to L90s near the coast and M90s inland, with a few spots
reaching 96-97F well into the interior. Peak afternoon Heat
Indices are forecast to reach 100-107F, which will remain just
below Heat Advisory criteria. Will continue to monitor maximum
heat indices across the area as new guidance comes in. Min temps
continue in the L-M70s.
Sat-Wed...The aforementioned upper ridging continues a gradual
weakening as it flattens/expands eastward this weekend, merging with
western Atlc ridging into early-mid next week. Weak surface high
pressure ridging will focus across the central FL peninsula into
early-mid next week. The surface pressure gradient remains fairly
weak across the region with S/SE flow each day - reverting back
to a light offshore component each night/morning. Much deeper
moisture is forecast to push back into the area beginning this
weekend, and especially into early next week. Have kept
afternoon-early evening PoP chances in the scattered category,
but with further model consistency and forecaster confidence -
some of these days (next week) could get bumped up into likely.
Hot temps/Heat Indices continue to be the main story with maxes in
the L-M90s over the coastal counties and M-U90s inland. This results
in afternoon peak Heat Indices between 105-110F, which would likely
prompt Heat Advisories if guidance holds with these readings. Mins
will continue to get a little more uncomfortable, only dropping into
the M-U70s, though locales which receive heavy rainfall could
briefly reach the L70s.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 92 74 90 73 / 40 20 10 0
MCO 95 75 95 73 / 60 50 30 0
MLB 93 75 90 75 / 60 40 30 10
VRB 93 73 91 74 / 60 40 40 20
LEE 94 75 96 73 / 50 30 20 0
SFB 96 74 95 73 / 60 40 20 0
ORL 95 76 95 75 / 60 50 20 0
FPR 92 74 90 75 / 60 50 50 20
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&
Tollefsen/Weitlich
Hazardous weather outlook, Jun 28, 10:26 AM EST, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1126 AM EDT Wed Jun 28 2023
AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-290200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1126 AM EDT Wed Jun 28 2023
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
.THUNDERSTORM IMPACT...
A weak disturbance will encounter increasing moisture, leading to
scattered to numerous lightning storms this afternoon. This
activity will likely develop first over Greater Orlando, Daytona
Beach, and the Space Coast by early to mid afternoon before
drifting southward toward the Treasure Coast and interior South-
Central Florida this evening. Storms will be capable of producing
frequent cloud-to-ground lightning strikes, gusty winds from 40
to 50 mph, heavy downpours, and isolated small hail. There is a
small chance of wind gusts exceeding 60 mph from one or two
storms.
.MARINE THUNDERSTORM GUST IMPACT...
Stronger storms will have the capability to produce wind gusts of
35 knots or greater and frequent cloud-to-water lightning strikes
over inland lakes, and the Intracoastal and local Atlantic
waters. Boaters should seek safe harbor well in advance of storms.
.FLOOD IMPACT...
Areas that see repeated storms could see 1 to 3 inches of quick-
hitting rain. This could lead to standing water and localized
minor flooding. Never attempt to drive your vehicle across a
water covered roadway as the depth may be too great to allow you
to safely make it across. Turn around, don't drown.
.WATERSPOUT IMPACT...
There is a small chance for waterspouts near the coast this
afternoon and evening.
.EXCESSIVE HEAT IMPACT...
Before any storms arrive, expect more hot temperatures. Forecast
high temperatures range from the low to mid 90s. The humidity will
produce a heat index of 102 to 107 by this afternoon. For those
outdoors, drink plenty of water, take breaks in the shade, and if
you feel unwell, seek air conditioning.
.RIP CURRENT IMPACT...
A long-period swell has arrived along the East Coast from the
remnants of Tropical Storm Cindy. There is a Moderate Risk of
dangerous rip currents at all central Florida Atlantic beaches.
Remember to always swim within sight of a lifeguard, and never
enter the ocean alone.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
For Thursday through Saturday, isolated to scattered lightning
storms are forecast over the interior as well as Space and
Treasure Coasts, with overall storm coverage lower than normal for
the end of June. Then, from Sunday into early next week, moisture
increases leading to scattered afternoon storms. Any
stronger storms will be capable of producing gusty winds, frequent
lightning, and torrential rainfall, which may cause local
flooding of roads as well as urban and low lying areas.
With high pressure building over the Southeast U.S., afternoon
temperatures will remain above normal. Widespread low to mid 90s
will continue, with a few locations reaching the upper 90s over
the interior. Heat index readings will peak from 100 to 105
through Saturday before approaching 105 to 110 on Sunday and
Monday. Visitors not acclimated to Florida's summer heat and
humidity should especially consider taking precautions to prevent
heat illness.
.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed.
Tollefsen
In the hours before
Local storm report, Jun 28, 11:36 AM EST, 3 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
1236 PM EDT Wed Jun 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1219 PM Tstm Wnd Gst Leesburg Airport 28.82N 81.81W
06/28/2023 M41 mph Lake FL ASOS
The ASOS at Leesburg International Airport (KLEE)
measured a wind gust of 36kt/41mph from the
west-norhtwest.
&&
Event Number MLB2300334
HaleySpecial weather statement, Jun 28, 12:29 PM EST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Melbourne FL
129 PM EDT Wed Jun 28 2023
FLZ041-044-281815-
Northern Lake County FL-Inland Volusia FL-
129 PM EDT Wed Jun 28 2023
...A strong thunderstorm will impact portions of northeastern Lake
and west central Volusia Counties through 215 PM EDT...
At 129 PM EDT, Doppler radar was tracking a strong thunderstorm near
Paisley, moving southeast at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
DeLand, Orange City, Lake Helen, Paisley and DeLeon Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!
&&
LAT...LON 2903 8121 2884 8140 2903 8159 2917 8146
TIME...MOT...LOC 1729Z 317DEG 10KT 2905 8146
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
WeitlichSpecial weather statement, Jun 28, 12:39 PM EST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Melbourne FL
139 PM EDT Wed Jun 28 2023
FLZ045-053-281830-
Osceola FL-Orange FL-
139 PM EDT Wed Jun 28 2023
...A strong thunderstorm will impact portions of south central Orange
and northwestern Osceola Counties through 230 PM EDT...
At 138 PM EDT, Doppler radar was tracking a strong thunderstorm near
Intercession City, moving southeast at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Orlando, Kissimmee, Saint Cloud, and Celebration.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2826 8164 2843 8148 2830 8108 2797 8137
2800 8139 2800 8140 2806 8145 2806 8144
2805 8143 2803 8139 2801 8138 2804 8136
2807 8137 2807 8135 2808 8135 2809 8145
2814 8146 2814 8152 2820 8152 2826 8156
TIME...MOT...LOC 1738Z 306DEG 24KT 2831 8148
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
WeitlichSpecial weather statement, Jun 28, 1:12 PM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Melbourne FL
212 PM EDT Wed Jun 28 2023
FLZ041-141-247-347-447-281900-
Coastal Volusia FL-Northern Brevard Barrier Islands FL-
Inland Volusia FL-Mainland Northern Brevard FL-
Inland Northern Brevard FL-
212 PM EDT Wed Jun 28 2023
...A strong thunderstorm will impact portions of north central
Brevard and southeastern Volusia Counties through 300 PM EDT...
At 211 PM EDT, Doppler radar was tracking a strong thunderstorm near
Edgewater, moving southeast at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Titusville, New Smyrna Beach, Edgewater, Oak Hill and Mims.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!
&&
LAT...LON 2889 8075 2871 8062 2857 8080 2888 8106
2901 8091
TIME...MOT...LOC 1811Z 317DEG 26KT 2889 8093
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
WeitlichSpecial weather statement, Jun 28, 2:09 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Melbourne FL
309 PM EDT Wed Jun 28 2023
FLZ247-347-447-547-647-747-281945-
Southern Brevard Barrier Islands FL-
Northern Brevard Barrier Islands FL-Mainland Northern Brevard FL-
Inland Southern Brevard FL-Mainland Southern Brevard FL-
Inland Northern Brevard FL-
309 PM EDT Wed Jun 28 2023
...A strong thunderstorm will impact portions of central Brevard
County through 345 PM EDT...
At 309 PM EDT, Doppler radar was tracking a strong thunderstorm over
Canaveral Groves, or over Sharpes, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rockledge, Cocoa, Cocoa Beach, Cape Canaveral and Merritt Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!
&&
LAT...LON 2836 8087 2849 8086 2851 8055 2825 8061
TIME...MOT...LOC 1909Z 280DEG 17KT 2843 8080
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
WatsonSpecial weather statement, Jun 28, 2:39 PM EST, 1 minute before
Special Weather Statement
National Weather Service Melbourne FL
339 PM EDT Wed Jun 28 2023
FLZ447-747-282015-
Southern Brevard Barrier Islands FL-
Northern Brevard Barrier Islands FL-
339 PM EDT Wed Jun 28 2023
...A strong thunderstorm will impact portions of northeastern Brevard
County through 415 PM EDT...
At 339 PM EDT, Doppler radar was tracking a strong thunderstorm near
Port Canaveral, moving southeast at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cocoa Beach, Cape Canaveral, Port Canaveral, Merritt Island and Jetty
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.
&&
LAT...LON 2839 8057 2826 8056 2850 8076 2863 8072
2862 8058 2859 8054 2846 8049
TIME...MOT...LOC 1939Z 316DEG 15KT 2850 8061
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Haley